Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 7, NWS Austin/San Antonio, TX

April 28, 20239 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Apr 28, 2023, 1:42 PM CDT for 9 counties in Texas. It took effect at Apr 28, 2023, 7:00 PM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2023, 1:42 PM CDT (18:42 UTC)
In effect from
Apr 28, 2023, 7:00 PM CDT
Expired
Apr 29, 2023, 12:21 AM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX

Counties Bandera County, TX, Edwards County, TX, Gillespie County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Real County, TX, Uvalde County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 81 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS74 KEWX 281842
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
142 PM CDT Fri Apr 28 2023

TXZ183>189-202-203-290600-
/O.NEW.KEWX.WI.Y.0007.230429T0000Z-230429T0600Z/
Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall-Kinney-
Uvalde-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Fredericksburg, Boerne, Brackettville, and Uvalde
142 PM CDT Fri Apr 28 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 AM CDT
SATURDAY...

* WHAT...North winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Val Verde, Edwards, Real, Kerr, Bandera, Gillespie, 
  Kendall, Kinney and Uvalde Counties.

* WHEN...From 7 PM this evening to 1 AM CDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
972 
WWUS74 KEWX 290521
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1221 AM CDT Sat Apr 29 2023

TXZ183>189-202-203-290630-
/O.CAN.KEWX.WI.Y.0007.000000T0000Z-230429T0600Z/
Val Verde-Edwards-Real-Kerr-Bandera-Gillespie-Kendall-Kinney-
Uvalde-
Including the cities of Del Rio, Rocksprings, Leakey, Kerrville, 
Bandera, Fredericksburg, Boerne, Brackettville, and Uvalde
1221 AM CDT Sat Apr 29 2023

...WIND ADVISORY IS CANCELLED...

Wind speeds have diminished below advisory criteria and will
continue to weaken overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Apr 28, 12:35 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 28, 12:35 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1235 PM CDT Fri Apr 28 2023

...New AVIATION...

.SHORT TERM...
(Today through Saturday)
Issued at 116 AM CDT Fri Apr 28 2023

...Key Messages...

* A line of storms is expected to develop across the Hill Country
  after 4PM, move east into the I-35 corridor between 6-9PM, and
  into the Coastal Plains 9PM-Midnight.
* There is a Level 3 of 5 risk for severe storms along this line.
  Some scattered instances of damaging straight-line wind gusts and
  large hail are possible. An isolated tornado or two is also
  possible.
* While the speed of the system will prevent a widespread heavy
  rainfall threat, some isolated pockets of quick flooding are
  possible near and east of I-35 where more intense rainfall rates
  could occur.
* Remain weather aware this afternoon and evening. Given the
  potential timing of storms during the late afternoon into the
  Friday evening commute, those with travel plans should pay close
  attention to the radar and any potential watches and warnings.

The next upper level short wave is diving south through the central
and southern Rockies and is forecast to dig in West Texas this
afternoon. In the low levels, moisture advection is taking place
across South Central Texas in response to pressure falls across West
Texas. Dew points have recovered into the low to mid 60s across the
Coastal Plains and into the San Antonio metro, and this moisture
advection will continue north through the day.

Discrete convection is expected to develop just north of the region
mid afternoon, near a triple point and south along a dry-line. CAMs
are in relatively good agreement that convection will unzipper
southwest into the Hill Country late afternoon and eventually into
an MCS near the I-35 corridor early this evening, where a high pool
of bouyancy will reside. With steep elevated lapse rates
overspreading the region, MLCAPE values are indicated to be on the
order of 3000-3500 J/kg, in a region of 0-6KM bulk shear values of
50KT. This will support a severe threat of initially large to very
large hail where storms unzipper late afternoon, transitioning to a
damaging straight-line wind threat into the I-35 corridor. SPC has
highlighted the region in and Enhanced Risk (3 of 5) with a
potential in some isolated intense storms of hail 2+ inches in
diameter and bowing segments of 75+ mph or greater. Confidence
decreases somewhat in the severe risk into the Coastal Plains, as
the cold pool/front could accelerate south and undercut updrafts.
One other potential to watch out for, an isolated tornado threat
does exist. This is a lower confidence hazard, but could materialize
if before undercutting takes place the updraft/downdraft convergence
zone can remain balanced and any local surges take place orienting
more line-normal to the better 0-3KM bulk shear vectors. Also, there
is also a lower probability of a few discrete storms developing over
Mexico late afternoon, and organizing as they cross the Rio Grande
this evening, but CAMs differ if and where this takes place.

Do to the speed of the system, widespread heavy rainfall is not
expected. Nevertheless, some pockets of more intense rainfall rates
could lead to an isolated flash flooding threat near and east of the
I-35 corridor. On average, rainfall amounts west of the I-35
corridor counties is expected to remain around or less than 1/4 of
an inch. Along and east of I-35 rainfall amounts of 1/2 to 1 1/2
inches are forecast, with a few pockets of 2-3 inches possible east
of I-35.

Behind the cold front, windy conditions are forecast to develop,
with some gusts 30-45 mph forecast. We will watch closely in the
afternoon package for a potential Wind Advisory for western or
central areas tonight and into Saturday.

Warm high temperatures today, into the mid and upper 90s along the
Rio Grande, west of the dry-line, and mid 80s to low 90s elsewhere.
Much cooler on Saturday, with lows in the upper 40s across the
northern Hill Country and 50s elsewhere, and highs ranging from the
low to mid 70s central and east to low 80s along the Rio Grande.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 116 AM CDT Fri Apr 28 2023

Expecting relatively quiet conditions through much of the long term
period as an omega block sets up with ridging over the Four Corners
Sunday, shifting to the southern Plains on Monday and remaining in
the area for much of next week. With a surface high set up overhead
Saturday night, it'll be a seasonally cool start Sunday morning as
lows will dip into the upper 40s and lower 50s. But ample sunshine
and a return to southerly flow during the daytime will allow for
seasonally warm highs in the 80s and even lower 90s along the Rio
Grande. Expect even warmer temps on Monday, and as we begin to get
some moisture return off the gulf Monday and beyond, overnight lows
will trend upward as well. Prior to that return, could see some
elevated fire weather conditions Sunday and Monday afternoons over
western portions of the region.

High cloud cover could limit daytime highs some on Tuesday and
Wednesday over the west half of the area. Some ripples in the flow
could allow for isolated showers and storms Wednesday through
Friday, with the best chances in our western areas during the late
afternoon and evening hours. However, there are no clear strong
signals for organized precipitation in south central Texas, and POPs
are capped at 20%. It's unclear how and when the blocking pattern
will break at this time.

&&

.AVIATION...
(18Z TAFS)
Issued at 1223 PM CDT Fri Apr 28 2023

Low stratus and patchy fog from this morning along the I-35 TAF
sites are mixing out with flight conditions now returning to VFR
flight conditions. Our attention then turns to the risk for
convection from later this afternoon through this evening with
threat for severe weather. Storms are expected to initiate along
the cold front across Central Texas around 19-21Z and unzipper
into/across South Central Texas into a squall line along the
southward moving front. Environmental conditions will support
scattered to numerous severe storms with the hazard for straight-
line wind gusts in excess of 50 kt, large hail, and an isolated
tornado. This line of storms are currently expected to move across
the I-35 corridor and AUS/SAT around the 23Z-01Z timeframe. Few
showers may be possible behind the initial squall line otherwise
expect the development of gusty N to NW winds behind the departing
line of storms and cold front, with gusts between 20 to 30 kt
expected.

 &&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              54  73  53  86 /  80   0   0   0
Austin Bergstrom Intl Airport  53  73  50  83 /  80   0   0   0
New Braunfels Muni Airport     54  74  52  86 /  90   0   0   0
Burnet Muni Airport            52  72  50  86 /  40   0   0   0
Del Rio Intl Airport           57  82  55  94 /  20   0   0   0
Georgetown Muni Airport        52  71  50  84 /  70   0   0   0
Hondo Muni Airport             53  78  49  87 /  70   0   0   0
San Marcos Muni Airport        53  73  48  84 /  90   0   0   0
La Grange - Fayette Regional   55  70  49  81 /  90   0   0   0
San Antonio Intl Airport       54  76  53  85 /  80   0   0   0
Stinson Muni Airport           54  77  53  86 /  90   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...76
Long-Term...KCW
Aviation...Brady
Hazardous weather outlook, Apr 28, 3:14 AM CDT, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
314 AM CDT Fri Apr 28 2023

TXZ171>173-183>194-202>209-217>225-228-290900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
314 AM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Some patchy dense fog is possible early this morning mainly over
the Coastal Plains and along the I-35 corridor near San Antonio
which could limit visibilities to less than 1/4 mile at times.

A line of storms is expected to develop across the Hill Country
after 4PM, move east into the I-35 corridor between 6-9PM, and
into the Coastal Plains 9PM-Midnight. There is a Level 2-3 of 5
risk for severe storms along this line. Some scattered instances
of damaging straight-line wind gusts and large hail are possible.
An isolated tornado or two is also possible. Isolated pockets of
quick flooding are possible near and east of I-35 where more
intense rainfall rates could occur.

Remain weather aware this afternoon and evening. Given the
potential timing of storms during the late afternoon into the
Friday evening commute, those with travel plans should pay close
attention to the radar and any potential watches and warnings.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:05 PM CDTSpecial Weather StatementEWXBurnet, Llano40 min
Apr 28, 3:13 PM CDTSpecial Weather StatementEWXKinney47 min
Apr 28, 3:18 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano, Williamson72 min
Apr 28, 3:21 PM CDTSevere Thunderstorm WarningEWXKinney54 min
Apr 28, 3:25 PM CDTSpecial Weather StatementEWXMaverick50 min
Apr 28, 3:51 PM CDTSevere Thunderstorm WarningEWXMaverick54 min
Apr 28, 4:04 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Kendall, Kerr, Llano41 min
Apr 28, 4:13 PM CDTSevere Thunderstorm WarningEWXBurnet, Travis, Williamson62 min
Apr 28, 4:14 PM CDTSevere Thunderstorm WarningEWXMaverick61 min
Apr 28, 4:31 PM CDTSevere Thunderstorm WarningEWXBandera, Blanco, Gillespie, Hays, Kendall, Kerr44 min
Apr 28, 4:41 PM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Hays, Llano, Travis, Williamson4 hr
Apr 28, 4:42 PM CDTSevere Thunderstorm WarningEWXUvalde, Zavala43 min
Apr 28, 4:45 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala60 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala67 min
Apr 28, 5:08 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson52 min
Apr 28, 5:11 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson34 min
Apr 28, 5:13 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick62 min
Apr 28, 5:14 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Blanco, Comal, Gillespie, Hays and 3 more31 min
Apr 28, 5:20 PM CDTSevere Thunderstorm WarningEWXMaverick34 min
Apr 28, 5:30 PM CDTSevere Thunderstorm WarningEWXFrio60 min
Apr 28, 5:40 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBandera, Bexar, Blanco, Caldwell, Comal, Guadalupe and 5 more50 min
Apr 28, 5:48 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Lee, Travis, Williamson42 min
Apr 28, 6:10 PM CDTSevere Thunderstorm Warning Considerable damage threatEWXBandera, Bexar, Guadalupe, Kendall, Medina50 min
Apr 28, 6:15 PM CDTSpecial Weather StatementEWXCaldwell, Comal, Guadalupe45 min
Apr 28, 6:22 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick21 min
Apr 28, 6:25 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Fayette, Lee, Travis50 min
Apr 28, 6:26 PM CDTSpecial Weather StatementEWXDimmit49 min
Apr 28, 6:38 PM CDTSpecial Weather StatementEWXMedina37 min
Apr 28, 6:54 PM CDTSpecial Weather StatementEWXCaldwell, Gonzales, Guadalupe66 min
Apr 28, 6:55 PM CDTSevere Thunderstorm WarningEWXBexar, Guadalupe, Wilson43 min
Apr 28, 6:59 PM CDTSpecial Weather StatementEWXAtascosa46 min

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.